I am taking 40mg Nexium once a day.
You can do some research online about Nexium and immune suppression and see what turns up. Google is a great search engine.
I haven't found anything that indicates immune system suppression but there are a considerable number of side effects to careful about. Those side effects can lead to a decline in overall health.
I took Nexium for 10 weeks and I couldn't tolerate it at 40mg. It really messes my system up. Although I may try to use the 20 mg. My vision is definitely affected by Nexium.
It is safe to take Nexium forever. Nexium is the newest of the class of drugs called Proton Pump Inhibitors. It is pretty much the same as Prilosec. Others include Prevacid, Protonix,Aciphex. This class of drugs has been shown to be safe when taken long term. People have taken these drugs for as long as 11 years without any longterm problems. Another option for you is Antireflux surgery or Laparoscopic Fundoplication. This would most likely cure your reflux and allow you to discontinue the Nexium.
Many people are saying to dump out some of the capsule's contents and taking a lower dosage. I am unable to do that as my pills are in pill form and not capsule form. As I am unable to try this, how beneficial is taking a lower dosage? Does it have the same effect with fewer side effects? Does it lower the effectiveness of the medicine? Is it worth me going to the doctor and changing my dosage?
Try Nexium 20mg once a day
I have done research on Proton Pump Acid Inhibitors and have talked to my doctor about it. They lower or block your stomach acid and your body needs this acid as alot of vitamins are absorbed through the stomach acid...mainly vitamin B12 and without this you will experience tingling in your fingers and toes as it is an vital vitamin for the nervous system. If your body goes without this vitamin for a long term it will damage your nervous system.
You should talk to your doctor as you may not be getting the vitamins your body needs which in turn will have an effect on your immune system.You may end up getting more colds and flues for a long duration. Alot of people are not aware that many of our nutrients are absorbed through our stomach acid and when it is blocked or largely suppressed you will not be getting vital nutrients your body requires.
I am taking a vitamin C pill and a multivitamin pill every morning as well as my Nexium, and I haven't gotten any tingling feelings as of yet. How serious is vitamin B12 deficiency?
Marygold, I agree 100% with Virgo! Vitamin B-12 deficiencies due to taking acid blockers, can be severe, causing peripheral neuropathies &/or central nervous system nerve damage. People on acid blockers also become deficient in other parts of Vitamin B-complex, minerals (including Calcium, Magnesium, etc.), various trace minerals, and have trouble digesting and absorbing amino acids (end product of protein digestion), etc.
There's a great "neuro" forum that you should post a question on, and address your question to "Rose". It's the "Peripheral Neuropathy" forum, over at <a href=http://www.braintalk.org>http://www.braintalk.org</a>
I will also post some Gastric Reflux Tips that you can ask your doc about, and if you & your doc have no objections, give the tips a try for at least 2 weeks. Hopefully, you'll be pleasantly surprised as many have been (not all, but many) who have tried these tips.
These tips, if they help you, can be continued, while you (under close medical supervision, & if safe for you) slowly, slowly wean off acid blockers. Then, continue using the tips (if safe for you), until your reflux is under good control for about 3 months.
Then, you can either continue using the tips, as maintenance, or, slowly wean off them, and see what happens. No matter what, keep being monitored by competent specialist docs.
Good luck to you.
Sincerely, Concerned lady
Some GASTRIC REFLUX TIPS (without acid blockers):
Please check with your doctor, first, before trying these tips to be sure they are safe, in your particular situation.
GER=Gastro-Esophageal Reflux. (Gastro=stomach. Esophagus=food tube.)
LPR= Laryngeal-Pharyngeal Reflux. (Larynx=voice box, containing the 2 vocal cords. Pharynx=throat, above the larynx. The larynx is above the trachea/windpipe.)
Reflux=acidic or alkaline stomach material that backs up into the esophagus (food tube), causing any of these problems (at least): VCD/Vocal Cord Dysfunction/Laryngospasm attacks, cough, voice problems, asthma, globus (feeling of lump in throat), constant need to clear throat, much extra throat mucus, worsening of sinus condition, sore throat, laryngitis, voice problems, pre-cancerous conditions of throat &/or esophagus, etc.
SOME GER/LPR CONTROL THINGS WE DO, that we learned from the excellent book: STOMACH AILMENTS AND DIGESTIVE DISTURBANCES, by Michael T. Murray, N.D. See page 9, References, in my website: http://cantbreathesuspectvcd.com and, also see GER/LPR info on page 5, and on LINKS page.
PLEASE READ THIS GREAT BOOK. It may possibly be bought on-line, from Michael T. Murray
Thanx, but I don't have a doctor. My last doctor had no interest in treating me, he would just write out the prescription and send me out. I tried asking him questions, but he didn't, couldn't, or wouldn't give me any solid answers. I've also just moved and my medical in BC expired, and I'm not eligible to get a medical plan/coverage in this province for a while yet, and then I have to find a doctor which will probably take a while longer. Do I have to ask a doctor's advice? I've done lots of research on my own, and I've been going to the doctors' websites on this stuff, and asking lots of people, such as my biology prof and some medical and pharmacy students and profs. (There are up sides to going to University.) Since I can't get any "official" medical advice, what should I do? I'm on my own, and I've been treating myself on my own for so long, even before I was even properly diagnosed. I figured out that raising the head of my bed brought relief even before my formal diagnosis. I am my own doctor because no one else is. Sometimes it's great to talk to someone who knows about this stuff too, and that's why I'm here. Bounce a few ideas around, get a new perspective, and not feel like I'm so alone with this. I wish my old doc had told me about some sort of support group. I dunno why he didn't. I'm still looking for one around here, but I'm not having too much luck. I've never really been under medical supervision ever. I've become fiercely independent.
Sounds like you have been forced to be independent. You need to do whatever steps are required to regain your medical coverage eligibility as soon as possible, because while you are doing the right things (sleeping with your bed eleveated, watching your diet, etc) you need professional medical care. Like you, I suffered from GERD for many years. I am much older than you (47) and eventually I had the worst possible outcome one can have from longterm GERD. You are much too young not to get it treated. In your case, it sounds like surgery to tighten the Lower Esophageal Sphincter ("LES") is needed, but you need professional medical care to be sure.
As to the conflicting advice you recieved on long-term Nexium use, IT IS NOT benign over the long term. Virgo57 is right about the Vitamin absorption problems long tem use can cause. Beyond that, prolonged use of PPIs can cause gastric cancer. I have been using them since 1989, non-stop, and in each of my last two semiannual endoscopies, gastric polyps were found and removed. Fortunately, they were benign, but my surgeon tells me they are almost assuredly the result of such long term use of PPIs. If your only option is chronic reflux or Nexium, by all means continue to use the Nexium. However, you're too young to be put at risk from such a long term problem, and you really need to do whatever you have to in order to get back to a GOOD doctor (sounds like your last one was a jerk). GERD can be successfully treated by surgical strengthening of the LES, but again, you need a good doc to work with you.
Good luck. I know what you are going through!
i definately agree that nexium might have something with you just getting sick with everything all the time. I have been on Nexium for 7 months now, and I just get everthing! the flu, colds, just not feeling well, etc. I think it has something to do with not enough vitamins getting absorbed and therefore you're getting sick (like virgo said) best of luck, hope it all works out